Tornadoes · United States · Wisconsin · 2018

EF0 tornado, Diamond Bluff to Ellsworth, Wisconsin, September 20, 2018

From Diamond Bluff to Ellsworth, this EF0 tornado ran 1.7 miles across Pierce County on September 20, 2018, touching down at 7:27 PM CDT and reaching 140 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 20, 2018
Touchdown
7:27 PM CDT (00:27 UTC)
Lifted
7:29 PM CDT (00:29 UTC)
On the ground
2 minutes
Path length
1.7 miles (2.7 km)
Path width
140 yards (128 m)
Deaths
0
Injuries
0
County
Pierce County
Touchdown point
44.732, -92.474
Lift-off point
44.747, -92.448
Record number
1809201827-01

The damage survey

6 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

During the afternoon of Thursday, September 20th, a warm front lifted northward across far southern Minnesota. By the late afternoon, the warm front lied from just south of the Minnesota River, northeast to around Wabasha along the Mississippi River. ||Several thunderstorms developed in southwest Minnesota, and northwest Iowa. These storms moved into far southern Minnesota and quickly intensified and raced off to the east-northeast along, and north of the warm front. ||A storm survey indicated that a tornado formed just east of the Mississippi River near Red Wing, and tracked into Pierce county. Another tornado damaged the town of Ellsworth. There was also sporadic wind damage around the city of Spring Valley.

This is a continuation of a tornado that tracked from Goodhue County in Minnesota, then across the Mississippi River near Diamond Bluff. This tornado tracked for 0.6 miles in Pierce County before dissipating. EF0 damage was observed from trees and power lines based on a storm survey.

A NWS storm survey concluded that an EF0 tornado tracked from the Village of Ellsworth, northeast for 1.67 miles before dissipating. Damage was confined to large trees blown down or uprooted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

14 minutes of warning. NWS MPX issued a tornado warning for this county at 00:13 UTC, 14 minutes before the tornado touched down, in force until 00:49 UTC.

The county was under a tornado watch, issued at 23:25 UTC and running to 01:21 UTC.

Issued (UTC)ExpiredProductOffice
23:25 UTC01:21 UTCTornado WatchMPX
00:13 UTC00:49 UTCTornado WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:49 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Sep 20, 6:56 PM CDT, 31 minutes earlier.

Area forecast discussion, Sep 20, 6:56 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Thu Sep 20 2018

.UPDATE...
Issued at 639 PM CDT Thu Sep 20 2018

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Friday)
Issued at 250 PM CDT Thu Sep 20 2018

Elevated thunderstorms developed along the moisture gradient
across Southwestern and Central MN with heavy rain and wind gusts
near 30- 35 kts. Clearing and an increase in MUCAPE has been
noticed across South Central MN. This clearing trend is expected
to continue through the early afternoon and help destabilized the
boundary layer with near 3000 J/kg of SBCAPE expected by 21Z
(according to the RAP). The surface low will continue to deepen as
it progresses northeastward with its placement over the NE/IA/SD
border at 1930Z.

An Enhanced Risk of Severe Weather remains in place due to the
concern for severe wind, tornado, and hail during the late
afternoon and evening. Thunderstorms are expected to develop
along a cold front with the main mode being linear. However, a few
isolated cells could develop ahead of this line. Bulk shear is
expected to be near 60 kts by 00Z across Southern MN and Western
WI as 850 mb winds increase to 50 kts. LCL values are expected to
be near 1000 m and DCAPE will be near 1300 J/kg, so severe winds
will be possible along the cold front. SFC to 1 km shear will be
near 30-40 kts which is supports the tornado potential.

Storms are expected to exit to the east overnight by 06Z with cold
air advection to follow. Winds will be windy with gusts near 25-30
kts common Friday morning.

.LONG TERM...(Friday night through Thursday)
Issued at 250 PM CDT Thu Sep 20 2018

Surface high pressure will be in place to start the long term
period, which will make for a cool start to Saturday morning. With
light winds and clear skies, expect lows to dip into the mid 30s
from parts of central MN across west central WI. Therefore areas
north of I-94 will have the potential for the first frost of the
season. High pressure prevails through the weekend and brings
quiet and dry weather, with highs in the 60s on Saturday. Temps
moderate a tad on Sunday as the high pressure begins to shift
southeast and southerly flow develops. Expect highs in the mid 60s
to lower 70s.

Monday and Monday night there is decent agreement amongst the
models that a decent shortwave trough will move across the north
central CONUS and push a front across the area. Have included
high chance POPs.

Behind this system temperatures cool down slightly below normal,
with highs in the 60s and lows in the 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 639 PM CDT Thu Sep 20 2018

Complicated next 6-12 hours due to ongoing convection pushing thru
eastern/southern MN through western WI followed by low stratus and
wind shifts behind the convection. Have included wind gusts up to
50kt in advance of the convection as reports have been coming in
indicating wind speeds in the 50-60kt range. Ceilings may be a bit
tricky in advance of and with the line of convection then
subsidence in its wake will drop ceilings to IFR for much of the
late evening through the overnight hours. Steady improvement
expected tomorrow as the cold front exits and high pressure
arrives. Breezy/gusty winds will continue as wind directions
eventually go to SW and W behind the front. Ceilings will
gradually break with at least partially clear skies late tomorrow
afternoon into tomorrow evening.

KMSP...Strong winds/heavy precip to start as the line of storms
moves through right around initialization time. Ceilings then to
drop through the MVFR range to IFR overnight through daybreak.
Sub-1700ft ceilings likely for at least the first half of the day
tomorrow before VFR conditions take hold for the afternoon/evening
push.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind SW 5-10 kts.
Sun...VFR. Wind SE 5-10 kts.
Mon...Mainly VFR. Chc MVFR/TSRA late. Winds S 10-20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...AMK
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, Sep 20, 10:21 AM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1021 AM CDT Thu Sep 20 2018

MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-211530-
Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-
Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1021 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon in south
central and east central Minnesota, as well as in west central
Wisconsin. The primary risk will be strong winds. Large hail and
heavy rain will also be possible, along with a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and early evening.

MNZ041>045-047>050-054>057-064-211530-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-
1021 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon. The threat for severe
weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Sep 20, 7:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
709 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     5 S WASECA              44.02N 93.49W
09/20/2018                   WASECA             MN   STORM CHASER

            STORM CHASER CALLED TO REPORT MULTIPLE 6-12
            INCH TREE BRANCHES DOWN. POWER POLE AND 18
            INCH PINE TREE ALSO SNAPPED. NO PHOTOS
            PROVIDED.

&&

CTG
Local storm report, Sep 20, 7:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
710 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     1 SE OWATONNA           44.08N 93.21W
09/20/2018                   STEELE             MN   PUBLIC

            SEVERAL TREES DOWN PER SKYWARN GROUP ON
            SOCIAL MEDIA.

&&

TDK
Local storm report, Sep 20, 7:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
718 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     ELYSIAN                 44.20N 93.68W
09/20/2018                   LE SUEUR           MN   TRAINED SPOTTER

            ONE HALF OF A TREE SNAPPED. NO DIAMETER OR
            PHOTO PROVIDED.

&&

CTG
Local storm report, Sep 20, 7:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TORNADO          1 NW FARIBAULT          44.30N 93.27W
09/20/2018                   RICE               MN   PUBLIC

            SECOND-HAND RELAY FROM STORM SPOTTERS OF A
            TORNADO CROSSING I-35 NEAR FARIBAULT. NO
            PHOTO PROVIDED.

&&

CTG
Local storm report, Sep 20, 7:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
722 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     CANNON FALLS            44.51N 92.90W
09/20/2018                   GOODHUE            MN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. POWER OUT IN CANNON
            FALLS.

&&

TDK
Local storm report, Sep 20, 7:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
727 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     1 E MOUND               44.94N 93.65W
09/20/2018                   HENNEPIN           MN   PUBLIC

            RELAYED BY EM.

&&

JRB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

11.5 hours after it, 91 km from the path. September 21, 2018.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -20964, lifted condensation level 608 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -68 square meters per square second, 0 to 6 km bulk shear 70 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-20964 J/kg
Surface CAPE
43 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Red Wing (RGK), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:35 UTC6866.2110° 11 kt191000.7VCTS
22:56 UTC69.866.2120° 13 kt201000.3
23:15 UTC69.866.2120° 13 kt1000
23:35 UTC69.868120° 14 kt20999
23:55 UTC69.868140° 13 kt20999.7
23:56 UTC69.868140° 13 kt20999.7
00:15 UTC69.868130° 17 kt998.3TS
00:35 UTC6866.2280° 10 kt401002.4-VCTSRA
00:55 UTC66.266.2220° 3 kt1002RA
00:56 UTC66.266.2220° 4 kt1002RA
01:15 UTC66.266.2150° 6 kt1001.7+RA
01:35 UTC66.266.2130° 4 kt1001.7VCTSRA
01:55 UTC66.266.2150° 3 kt1001.7RA
01:56 UTC66.266.2150° 3 kt1001.7RA
02:15 UTC66.266.20° 0 kt1001.7

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 88 km away, was scanning. The volume nearest the touchdown began at 00:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:25 UTCTSTM WND DMGEllsworthPierce, WIFEW TREES AND POWER LINES DOWN. TIME APPROXIMATE.
00:26 UTCTORNADO1 E EllsworthPierce, WIEF0 TORNADO TRACKED 1.7 MILES NORTHEAST.
00:28 UTCTSTM WND DMG2 N StockholmPepin, WICORRECTS TIME - TSTM WND DMG REPORT FROM 2 N STOCKHOLM. REPORT VIA NWSCHAT OF TREE DOWN OVER HWY 35 SOUTH OF STOCKHOLM. ALSO, A DOWNED POWER LINE STARTED A FIRE IN A WOODS.
00:30 UTCTSTM WND DMGStockholmPepin, WIFEW TREES AND POWER LINES DOWN.
00:34 UTCTSTM WND DMGSpring ValleyPierce, WICALLED IN TO REPORT DAMAGE TO SPRING VALLEY HIGH SCHOOL. NO PHOTOS PROVIDED.
00:57 UTCTSTM WND DMG2 N StockholmPepin, WIREPORT VIA NWSCHAT OF TREE DOWN OVER HWY 35 SOUTH OF STOCKHOLM. ALSO, A DOWNED POWER LINE STARTED A FIRE IN A WOODS.
01:02 UTCTSTM WND DMGRiver FallsPierce, WIFEW TREES AND POWER LINES DOWN. TIME APPROXIMATE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of September 20, 2018

28 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 202:23 PM EDTEF1Geauga, OH3.225$75,000
September 202:31 PM EDTEF1Geauga, OH4.125$145,000
September 205:21 PM CDTEF1Dickinson, IA5.135
September 205:52 PM CDTEF1Martin, MN6.5220$1.5 million
September 205:58 PM CDTEF0Blue Earth, MN1.170
September 206:04 PM CDTEF0Blue Earth, MN0.870$50,000
September 206:19 PM CDTEF1Waseca, MN7.14401
September 206:20 PM CDTEF0Waseca, MN0.720
September 206:20 PM CDTEF1Waseca, MN10.9300
September 206:25 PM CDTEF1Waseca, MN7.2330
September 206:28 PM CDTEF1Waseca, MN11.1350
September 206:31 PM CDTEF2Rice, MN4.9300
September 206:35 PM CDTEF1Steele, MN8.1300
September 206:35 PM CDTEF1Rice, MN8.6440
September 206:37 PM CDTEF2Rice, MN3.0600
September 206:40 PM CDTEF1Rice, MN1.6150
September 206:40 PM CDTEF1Rice, MN9.1500
September 206:44 PM CDTEF1Rice, MN4.7440
September 206:44 PM CDTEF1Rice, MN7.2300
September 206:45 PM CDTEF1Rice, MN5.8440
September 206:46 PM CDTEF0Rice, MN5.575
September 206:52 PM CDTEF1Rice, MN5.3550
September 206:56 PM CDTEF0Goodhue, MN8.7250$50,000
September 207:01 PM CDTEF1Goodhue, MN1.9440
September 207:02 PM CDTEF0Dakota, MN3.270$15,000
September 207:04 PM CDTEF0Dakota, MN4.6220
September 207:09 PM CDTEF0Goodhue, MN6.2150$50,000
September 207:16 PM CDTEF0Pierce, MN to WI3.2100$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.